A 72-year-old woman is evaluated in the emergency department for loss of consciousness. Her son, who brought her in, says she seemed confused and agitated when he spoke to her on the telephone less than 2 hours ago. The patient has an 8-year history of type 2 diabetes mellitus. She had strict glycemic control (average hemoglobin HbA1c level, 6.2%) until last month when she had an infected ulcer between the third and fourth toes of the right foot that resulted in amputation of the middle toe 1 week ago. According to her son, she has been depressed while recovering at home and is not eating or drinking much. Medications are glyburide, cephalexin, and ibuprofen as needed.
On physical examination, temperature is 37.9 °C (100.2 °F), blood pressure is 162/96 mm Hg, pulse rate is 112/min, and respiration rate is 21/min; body mass index is 19. The patient remains unconscious and is unresponsive to noxious stimuli. Dense left hemiplegia, warmth, and profuse sweating are noted. No inguinal lymphadenopathy is observed. The right middle toe amputation is healing well without redness, discharge, or swelling. No ankle edema is noted.
Which of the following is the most appropriate next step in management?
A. Addition of vancomycin and ceftriaxone to the antibiotic regimen
B. Fingerstick measurement of the blood glucose level
C. Intravenous infusion of recombinant tissue plasminogen activator
D. Noncontrast CT of the head
MKSAP Answer and Critique
The correct answer is B. Fingerstick measurement of the blood glucose level. This item is available to MKSAP 16 subscribers as item 65 in the Endocrinology section. Information about MKSAP 16 is available online.
This patient with probable hypoglycemia should have a fingerstick measurement of her blood glucose level. Older patients who take sulfonylureas with long half-lives can have high drug levels in their blood because of decreased clearance, which results in profound and prolonged hypoglycemia. Hypoglycemia should be suspected in any patient with diabetes who has focal neurologic signs and is sweating. The fact that her average hemoglobin HbA1c level is well below 7.0% further indicates an increased risk for hypoglycemia. Additionally, the patient has not been eating and drinking adequately since her amputation, which also can contribute to the development of hypoglycemia. Hypoglycemia can cause various neurologic findings, including coma and hemiplegia. The most immediate step is to measure her blood glucose level and, if hypoglycemia is present, treat her with glucose to prevent permanent neurologic disability.
This patient has a slight fever but not enough evidence of septicemia to justify starting empiric antibiotic therapy with vancomycin and ceftriaxone. Additionally, septicemia is unlikely to be the cause of a left hemiplegia.
If the patient does not have hypoglycemia, alternative diagnoses can be considered, including stroke. In patients with stroke, a noncontrast head CT to exclude intracerebral hemorrhage is necessary before the administration of thrombolytic drugs, such as recombinant tissue plasminogen activator. However, hypoglycemia should first be excluded as a diagnosis before a head CT or thrombolytic administration.
- Older patients who take sulfonylureas with long half-lives can develop profound hypoglycemia, which can be reversed by an infusion of glucose.